Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 175, NWS Flagstaff, AZ

September 2, 2018Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 2, 2018, 3:33 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2018, 3:33 PM MST (22:33 UTC)
Expired
Sep 2, 2018, 3:49 PM MST
In force
16 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:26 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 2, 2:26 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
226 PM MST Sun Sep 2 2018

.SYNOPSIS...The chance for showers and thunderstorms will continue
through the early part of this week. Thunderstorms will be most
numerous from the Mogollon Rim northward. Otherwise, expect cool
mornings and near normal high temperatures through the period. A
drying trend is expected toward the end of the week.

&&

.DISCUSSION...
More showers and thunderstorms have developed again this afternoon.
A notable weakening in the flow aloft today has transitioned us
toward more of a flash flood threat than the severe weather we
saw yesterday. This weak flow aloft will result in less shear and
slow storm motion promoting the threat of heavy rainfall and
flash flooding. These slower-moving storms are expected to
develop each day through at least Tuesday.

Eventually, warmer temperatures aloft develop as high pressure and
drier westerly flow forms off the California coast, and we expect
a drying and warming trend toward the end of the week.

&&

.AVIATION...For the 00Z package...Scattered thunderstorms will
continue into this evening, especially along and north of the
Mogollon Rim. MVFR/IFR conditions along with gusty and erratic
winds are possible near thunderstorms. Storm coverage is likely to
decrease overnight. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Anticipate scattered showers and thundertorms,
mainly across higher terrain features, again Monday and Tuesday.

Wednesday through Friday...A significant downward trend in showers
and thunderstorms is forecast, with daytime temperatures climbing
back to near or slightly above normal values.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/TPS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 2, 11:32 AM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
1132 AM MST SUN SEP 2 2018

AZZ013-016-021915-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
1132 AM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1215 PM
MST...

At 1130 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Aripine, or 16 miles northeast of Forest Lakes,
moving east at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Heber-Overgaard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3439 11058 3447 11064 3457 11051 3443 11042
TIME...MOT...LOC 1830Z 252DEG 6KT 3445 11055

TPS
Local storm report, Sep 2, 3:00 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             SAINT MICHAELS          35.66N 109.09W
09/01/2018  E1.75 INCH       APACHE             AZ   PUBLIC

            PUBLIC REPORT VIA SOCIAL MEDIA OF GOLF BALL
            AND HALF-DOLLAR SIZE HAIL FROM A SEVERE
            THUNDERSTORM PASSING OVER THEIR LOCATION.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:31 PM MSTSevere Thunderstorm WarningFGZNavajo44 min
Sep 1, 6:10 PM MSTSevere Thunderstorm WarningFGZApache, Navajo50 min
Sep 1, 6:59 PM MSTSevere Thunderstorm WarningFGZApache, Navajo46 min
Sep 2, 11:32 AM MSTSpecial Weather StatementFGZ43 min
Sep 2, 11:50 AM MSTAreal Flood AdvisoryFGZNavajo3 hr
Sep 2, 2:07 PM MSTFlash Flood WarningFGZApache, Navajo3 hr
Sep 2, 3:41 PM MSTAreal Flood AdvisoryFGZApache3 hr
Sep 2, 4:58 PM MSTSevere Thunderstorm WarningFGZGila32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.